Wyoming, 2022Damaging Wind in Wyoming, May 16, 2022
May 16, 2022 · NWS CYS · 1 event in 1 county or zone
Thunderstorms developing over Goshen County during the afternoon of the 16th created strong outflow winds near Torrington with a measured wind gust of 64 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developing over Goshen County during the afternoon of the 16th created strong outflow winds near Torrington with a measured wind gust of 64 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 16, 2:30 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, May 16, 2:30 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
330 PM MDT Mon May 16 2022
.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM MDT Mon May 16 2022
The next two days will feature chances for strong to severe
thunderstorms across our area. The main concerns are as follows:
* This afternoon/evening: Gusty winds are the main threat through
the evening hours today, but could see some small hail, light
rain, and lightning.
* Tuesday: Another round of strong to severe storms is possible.
Isolated large hail and gusty winds are the main threats.
A broad, shallow ridge is positioned over the Rockies today as a
shortwave trough approaches from the southwest. GOES satellite
shows high clouds and developing cumulus associated with this
shortwave across Utah and Colorado moving into southern and
western Wyoming. Weak lift associated with this system is
producing some high-based convection on top of a very dry boundary
layer. Deep inverted V soundings are present across our area will
LCL heights around 2500 to 3000m. The low end LCLs are located in
the Nebraska panhandle where dewpoints have crept up into the mid
40s to near 50F. SPC mesoanalysis shows SBCAPE exceeding 1000 J/kg
over NE this afternoon, with lesser values into WY. A few isolated
showers and thunderstorms have developed and are already producing
gusty winds, including a 56mph gust at KLAR with a weak virga
shower in the vicinity. Strong gusty winds remain the main threat
through the evening, as even weak dissipating showers could
initiate dry microburst conditions and very strong outflow winds.
Unfortunately, with the dry PBL, substantial rain is not likely
today.
The ridge flattens out tonight into Tuesday. A weak frontal
boundary will push through early Tuesday morning as a lee cyclone
develops over central Colorado. A surface pressure trough is
forecast to extend to the northeast of the cyclone across western
Nebraska tracing the cold fronts slow movement to the SE. This
trough will alter the low level wind flow such that southerly flow
will remain to the east, while northerly winds push in behind
across our area. Increased moisture will still wraparound with the
northerly flow, increasing our dewpoints compared to Monday. CAMs
continue to show another round of thunderstorms developing on
Tuesday, and the SPC has issued a Marginal risk for severe
thunderstorms.
A few differences will be in place for Tuesday's storm threat.
The increased low level moisture and cooler temperatures will
lead to better odds for measurable precipitation. Precipitable
water values are expected to increase to 0.5 to 0.9 inches east of
the Laramie range. The shear profile looks interesting, with
northerly winds in the lower levels backing to westerly winds
above roughly 600mb. We could see some potential for storms to
have an isolated large hail and gusty wind threat again. We will
continue to monitor through the next 24 hours to see how this
event unfolds. Drier air pushes in from the west on Wednesday, but
another round of isolated thunderstorms is possible, mainly east
of the Laramie range. The reduced moisture and lack of a
substantial lifting mechanism should make this an isolated threat.
.LONG TERM...(Wednesday night through Monday)
Issued at 330 PM MDT Mon May 16 2022
Strong winds looking likely Wednesday night into Thursday as a
strong cold front begins to move into western Wyoming. GFS 700mb
winds up to 40kts by 06Z and continue to ramp up to above 50kts
after 09Z Thursday. Did increase winds and brought winds to
warning levels at Arlington and Bordeaux after 09Z. South Laramie
Range may briefly see these strong winds Thursday afternoon as GFS
shows 55kts over the Summit from 21Z to 00Z Friday. These strong
winds could spill out of the wind prone areas...especially here
at Cheyenne and Laramie. Wind headlines may be needed if this
trend continues. Random Wind Forest guidance also picking up these
increasing winds as well as the Craig to Casper 850/700mb height
gradient product.
Front looks to move into the area Thursday afternoon with 700mb
temperatures falling from +10C Thursday morning to -10C Thursday
evening. Have rain changing over to snow across the mountains of
Carbon and Albany Counties overnight Thursday evening into Friday
morning as this happens. Snowy and Sierra Madre Ranges likely to
see the highest snow totals with 4-7 inches expected. Need to be
watching the Summit and the Arlington zone as well as impacts
could be possible with 3-4 inches of snowfall.
Precipitation comes to an end Friday afternoon from north to
south...with all zones dry after 00Z Saturday. Stays cold through
the weekend with 700mb temperatures well below freezing through
Sunday. May see another fast moving clipper system moving through
the northwest flow Saturday night into Sunday morning with light
snow chances possible for southeast Wyoming.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1105 AM MDT Mon May 16 2022
VFR to MVFR conditions likely through the forecast period for all
terminals. Main concerns exist with potentials for thunderstorm
development in the afternoon hours, with gusty and erratic winds
possible near thunderstorm development. Current HiRes model
guidance has convection developing across Wyoming by 19z as it
pushes eastward into the Nebraska Panhandle. Confidence remains
low for thunderstorms directing impacting terminals. However, will
need to monitor throughout the afternoon for any AMDs required.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Mon May 16 2022
Near critical fire weather conditions are present this afternoon
with humidity between 15 and 20% and winds generally staying below
critical thresholds. Scattered showers and thunderstorms
developing at this time may lead to very gusty and erratic winds
this afternoon and evening. Isolated gusts over 60 mph are
possible. There is also the possibility for cloud-to-ground
lightning strikes with little to no rain.
Moisture will increase for areas east of the Laramie range
overnight, leading to higher humidities on Tuesday, but locations
further south near the I-80 corridor as well as west of the
Laramie range may still see RH drop to between 20-30%. Another
round of thunderstorms is expected Tuesday afternoon, with more
coverage than Monday. The increased moisture will also increase
the probability for wetting rains, but gusty and erratic winds
will be possible again.
Drier air pushes in Wednesday from the west. Humidity dropping
below critical thresholds is possible along and west of the
Laramie range. Strong winds are expected Thursday ahead of a
potent cold front that will bring cooler temperatures and possible
precipitation into Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MN
LONG TERM...GCC
AVIATION...MRD
FIRE WEATHER...MN
Hazardous weather outlook, May 16, 2:48 AM MST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MDT Mon May 16 2022
WYZ101>119-171000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
348 AM MDT Mon May 16 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated thunderstorms are possible this afternoon. Severe
weather is not anticipated with these storms.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Marginal risk for severe weather across the area on Tuesday.
Strong, damaging winds and small hail will be the main concerns.
Strong storm system and cold front will bring much cooler
temperatures and snow chances Thursday night into Friday.
.Spotter information statement...
Spotter activation may be needed Tuesday afternoon and evening.
NEZ002-003-019>021-054-055-095-096-171000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
348 AM MDT Mon May 16 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A few storms are possible this afternoon. Severe weather is not
anticipated with these storms.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
There is a marginal to slight risk for severe thunderstorms across
the much of the Panhandle Tuesday afternoon and into the evening.
Strong, damaging winds and small hail will be the main concerns.
Much cooler temperatures with widespread rain chances expected
Thursday night into Friday.
.Spotter information statement...
Spotter activation may be needed Tuesday afternoon and evening.
In the hours before
Special weather statement, May 16, 2:41 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT Mon May 16 2022
NEZ054-162215-
Kimball NE-
341 PM MDT Mon May 16 2022
...A thunderstorm with gusty winds will impact portions of central
Kimball County through 415 PM MDT...
At 339 PM MDT, Doppler radar was tracking a thunderstorm near Oliver
Reservoir, or near Kimball, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir and Kimball
Airport.
This includes Interstate 80 in Nebraska between mile markers 10 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 10388 4129 10385 4132 10343 4103 10346
TIME...MOT...LOC 2139Z 272DEG 16KT 4120 10375
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrothersSpecial weather statement, May 16, 3:38 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
438 PM MDT Mon May 16 2022
WYZ108-162315-
Goshen County WY-
438 PM MDT Mon May 16 2022
...A thunderstorm with gusty winds will impact portions of central
Goshen County through 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a thunderstorm near
Veteran, or 13 miles west of Torrington, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Torrington, Lingle, Yoder and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4188 10455 4196 10463 4221 10430 4204 10408
4187 10435
TIME...MOT...LOC 2238Z 237DEG 24KT 4201 10443
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrothersSpecial weather statement, May 16, 3:52 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
452 PM MDT Mon May 16 2022
WYZ106-107-162330-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
452 PM MDT Mon May 16 2022
...A strong thunderstorm will impact portions of central Platte
County through 530 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bordeaux, or near Wheatland, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wheatland, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O
Ranch, Grayrocks Reservoir and Slater.
This includes Interstate 25 in Wyoming between mile markers 69 and
87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4190 10515 4212 10518 4224 10467 4191 10467
TIME...MOT...LOC 2252Z 260DEG 25KT 4198 10504
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BrothersSpecial weather statement, May 16, 4:12 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT Mon May 16 2022
NEZ055-162345-
Cheyenne NE-
512 PM MDT Mon May 16 2022
...A thunderstorm with gusty winds will impact portions of central
Cheyenne County through 545 PM MDT...
At 512 PM MDT, Doppler radar was tracking a thunderstorm near
Sidney, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sidney, Colton, Brownson and Sidney Airport.
This includes Interstate 80 in Nebraska between mile markers 50 and
64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 10314 4129 10301 4121 10275 4103 10296
TIME...MOT...LOC 2312Z 305DEG 10KT 4119 10299
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrothersThunderstorm Wind, Goshen
- When
- May 16, 4:15 PM MST
- Where
- Goshen County, 0.69 mi N of (Tor)torrington Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.070, -104.150
Torrington Airport ASOS station (KTOR) measured wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 16, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, May 16, 2022$1.1 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in New York, May 16, 2022$131,000 · 1.25 in hail · 29 events
- Hail and Damaging Winds in Maryland, May 16, 2022$108,000 · 3 in hail · 15 events
- Tornado and Hail in New Hampshire, May 16, 2022$21,000 · EF1 · 16 events
- Damaging Winds in Vermont, May 16, 2022$65,000 · 60 kt wind · 6 events
- Tornado and Hail in North Carolina, May 16, 2022EF1 · 14 events
- Hail and Damaging Winds in New York, May 16, 20221.25 in hail · 36 events
- Damaging Winds in Virginia, May 16, 2022$30,000 · 56 kt wind · 13 events
- Hail and Damaging Winds in New York, May 16, 2022$40,000 · 1 in hail · 6 events
- Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022$34,000 · 56 kt wind · 9 events
- Damaging Winds in New York, May 16, 2022$34,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022207.